rss
BMJ Case Reports 2012; doi:10.1136/bcr.12.2011.5359
  • Reminder of important clinical lesson

Anticonvulsant-induced rickets and nephrocalcinosis

  1. Koyelle Papneja2
  1. 1Pediatrics Department, McMaster University, Hamilton, Canada
  2. 2Health Sciences Department, McMaster University, Hamilton, Canada
  1. Correspondence to Dr Keith K Lau, kelau{at}mcmaster.ca

Summary

Reported here is the case of a severely disabled young girl who developed Fanconi syndrome secondary to long-term valproic acid administration, ultimately leading to hypophosphatemic rickets. Although nephrocalcinosis is not a common feature in patients with proximal tubulopathy, the patient presented also with this condition, and the concomitant use of another anticonvulsant might have potentiated this condition. The purpose of this report is to increase awareness among healthcare providers of such rare but significant complications associated with anticonvulsants.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article